Wyoming, 2007

Dense Fog in Wyoming, February 7 to 8, 2007

February 7 to 8, 2007 · NWS RIW · 7 events in 7 counties and zones

A weak cold front stalled over central Wyoming. Areas with snow cover saw rapid development of dense fog in the colder, moist air behind the front.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A weak cold front stalled over central Wyoming. Areas with snow cover saw rapid development of dense fog in the colder, moist air behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 7, 2:39 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 7, 2:39 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
239 PM MST WED FEB 7 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY
UPPER LOW OFF THE NORTHWEST COAST WILL CONTINUE TO EJECT A SERIES OF
DISTURBANCES ACROSS THE AREA THROUGH THIS PERIOD.  THESE SHORTWAVES
WILL INTERACT WITH A QUASI-STATIONARY FRONT ACROSS NORTHERN
WYOMING.  THIS SHALLOW FRONT MAINTAINING A NEAR SATURATED BOUNDARY
LAYER IN THE COOLER AIRMASS ACROSS NORTHERN WYOMING THIS AFTERNOON
WHERE FOG AND LOW CLOUDS HAVE PERSISTED IN THE BIG HORN BASIN AND
NORTHEAST JOHNSON COUNTY. FORECAST MAINTAINS THIS FOG THROUGH
TONIGHT ALTHOUGH INCREASING HIGH AND MID CLOUDS WILL KEEP FOG FROM
EXPANDING MUCH FURTHER.  H5 THERMAL TROUGH WITH THE FIRST IN A
SERIES OF SHORTWAVES TO MOVE ACROSS IDAHO THURSDAY MORNING AND
ACROSS NORTH CENTRAL WYOMING BY THURSDAY EVENING.  ISENTROPIC
UPGLIDE TO INCREASE INTO THE WESTERN MOUNTAINS LATE TONIGHT THROUGH
THURSDAY MORNING WHEN BEST SNOWFALL RATES WILL OCCUR OUT WEST AHEAD
OF TROUGH.  SNOWFALL AMOUNTS WILL BE LIGHT WITH 2 TO 4 INCHES ON
WESTERN MOUNTAIN PEAKS AND AROUND AN INCH IN THE JACKSON VALLEY.
SHORTWAVE WILL THEN INTERACT WITH STATIONARY FRONTAL BOUNDARY
THURSDAY AFTERNOON AND THURSDAY NIGHT WITH AREAS OF SNOW DEVELOPING
NORTH OF THE FRONT ACROSS THE NORTHERN BIG HORN BASIN AND NORTHEAST
JOHNSON COUNTY.  SNOWFALL AMOUNTS WILL BE LIGHT IN THE LOWER
ELEVATIONS...1 TO 3 INCHES BY FRIDAY MORNING SO NOT ANTICIPATING ANY
ADVISORIES AT THIS TIME.  TRANSITORY RIDGE TO BUILD IN BEHIND THIS
FIRST SYSTEM FRIDAY MORNING WITH THE SECOND SYSTEM TAKING A
SIMILAR TRACK ACROSS IDAHO AND NORTH CENTRAL WYOMING FRIDAY AFTERNOON
AND FRIDAY NIGHT. EXPECTING SIMILAR RESULTS WITH THIS SYSTEM WITH
SNOW SPREADING BACK INTO THE WEST FRIDAY AFTERNOON AND ACROSS
NORTHERN WYOMING FRIDAY NIGHT.  THESE TWO SYSTEMS WILL ALSO USHER IN
COLDER AIR WITH H7 TEMPS THAT WERE 0C ON THIS MORNINGS 12Z RIW
SOUNDING EXPECTED TO COOL TO NEAR -7C AFTER FIRST SYSTEM MOVES
THROUGH THURSDAY NIGHT. THIS WILL HOLD MOUNTAIN HIGH TEMPERATURES
BELOW FREEZING FRIDAY WITH LOWER ELEVATION IN THE 30S...MORE NEAR
NORMAL FOR THIS TIME OF YEAR.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
FLOW OF PACIFIC MOISTURE CONTINUES THROUGH MUCH OF THE EXTENDED
PERIOD WITH FLAT RIDGE PREVAILING OVER THE WEST AND TROUGH ALONG THE
COAST FOR MUCH OF THE TIME PERIOD...SPINNING OFF SEVERAL
SHORTWAVES. TIMING KEEPS CHANGING FROM RUN TO RUN BUT GENERAL IDEA
OF PERIODS OF SNOW OUT WEST AND AT LEAST SOME CHANCE AT TIMES IN THE
EAST AND SOUTH IS STILL VALID. USED THE GFS FOR THE DETAILS BUT
MODELS DIVERGE WITH TIME ON THE DETAILS. NEXT SYSTEM IS FORECAST TO
HIT SUNDAY WITH A GOOD CHANCE OF SNOW ACROSS THE WEST AND SOUTH AND
POSSIBLY SWING EAST OF THE DIVIDE SUNDAY NIGHT INTO MONDAY MORNING.
IT APPEARS THE WESTERN MOUNTAINS WILL SEE PERIODS OF SNOW INTO EARLY
NEXT WEEK BUT FOR NOW HAVE KEPT POPS IN THE MID CHANCE CATEGORY. WILL
TRY AND HIT SOME OF THESE AREAS HARDER TONIGHT IF TRENDS CONTINUE.
CANADIAN COLD FRONT LINGERS NEARBY AND WILL LIKELY HANG AROUND TO
START THE PERIOD ON SATURDAY...THEN BRIEFLY LIFT OUT SATURDAY
AFTERNOON BEFORE RETURNING WITH THE SUNDAY SYSTEM. COLD FRONT THEN
RETREATS AGAIN MONDAY FOR SOME MODERATION. MAY NEED TO ADJUST
TEMPERATURES FURTHER DOWN TONIGHT IN JOHNSON COUNTY IF COLD FRONT
DOES COME IN AGAIN FAIRLY STRONG ON SUNDAY. SHORTWAVE RIDGE TRIES TO
BUILD ALONG THE COAST TUESDAY AND THEN MOVE IN WEDNESDAY WHICH WOULD
DECREASE THE CHANCES OF SNOW OUT WEST IF THAT HAPPENS. HAVE CONFINED
CHANCE POPS TO JUST THE MOUNTAINS BY THEN AND LOW END AT THAT. WILL
SEE WHAT CHANGES ARE IN STORE TONIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AEM
LONG TERM...SKRBAC
Hazardous weather outlook, Feb 7, 2:49 PM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
249 PM MST WED FEB 7 2007

WYZ001>020-022>030-081230-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
249 PM MST WED FEB 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL PERSIST ACROSS THE BIG HORN BASIN AND NORTHEAST
JOHNSON COUNTY TONIGHT.  EXPECT LIMITED VISIBILITY OF ONE-QUARTER
MILE OR LESS AND SLICK SURFACES THROUGH THIS FOG TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL INCREASE ACROSS THE WESTERN MOUNTAINS AND FAR WEST VALLEYS
EARLY THURSDAY MORNING AND SPREAD ACROSS NORTHERN WYOMING THURSDAY
AFTERNOON.  TRAVELLERS SHOULD EXPECT TO ENCOUNTER SNOWFALL WITH
SLICK AND SNOWPACKED ROADS AND LIMITED VISIBILITY ACROSS WEST AND
NORTHERN WYOMING THURSDAY AND THURSDAY NIGHT.  SNOWFALL AMOUNTS
WILL GENERALLY BE LIGHT WITH 1 TO 3 INCHES IN THE VALLEYS AND 2 TO 5
INCHES IN THE MOUNTAINS.

OCCASIONAL SNOW WILL CONTINUE ACROSS THE WEST FRIDAY AFTERNOON
THROUGH EARLY NEXT WEEK AS A SERIES OF WEATHER SYSTEMS MOVE IN OFF
THE EASTERN PACIFIC. STAY TUNED FOR MORE DETAILS AS THE WEEK
PROGRESSES.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Southwest Big Horn Basin

When
February 7, 6:00 PM MST to February 8, 12:30 AM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Unknown
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Dense Fog, Southeast Big Horn Basin

When
February 7, 6:00 PM MST to February 8, 12:30 AM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Dense Fog, Northeast Johnson County

When
February 7, 6:00 PM MST to February 8, 3:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Dense Fog, Southeast Johnson County

When
February 7, 6:00 PM MST to February 8, 3:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Unknown
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Dense Fog, Cody Foothills

When
February 7, 6:30 PM MST to February 8, 8:00 AM MST
Where
Cody Foothills forecast zone
Reported by
ASOS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Dense Fog, North Big Horn Basin

When
February 7, 6:30 PM MST to February 8, 8:00 AM MST
Where
North Big Horn Basin forecast zone
Reported by
AWOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Dense Fog, Natrona County Lower Elevations

When
February 8, 1:30 AM MST to 8:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7574, 7575, 7577, 7578, 7572, 7573, 7579.